Alert archive / Puerto Rico / Rip Current Statements in 2016

Rip Current Statement 29, NWS JSJ

May 10, 2016

NWS JSJ issued this rip current statement at May 10, 2016, 3:29 AM CDT. It took effect at May 10, 2016, 5:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 10, 2016, 3:29 AM CDT (08:29 UTC)
In effect from
May 10, 2016, 5:00 AM CDT
Expired
May 10, 2016, 5:00 PM CDT
In force
12 hr
Issued by
NWS JSJ

The text

As transmitted.

423 
WHCA42 TJSJ 100829
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
429 AM AST TUE MAY 10 2016

A COMBINATION OF WIND GENERATED WAVES AROUND 5 FEET AND BREEZY WINDS
WILL RESULT IN A HIGH RIP CURRENT RISK ACROSS THE NORTHWESTERN
COAST OF PUERTO RICO TODAY...ESPECIALLY ALONG THE COAST OF ISABELA
AND NORTHERN AGUADILLA.

PRZ008-102200-
/O.NEW.TJSJ.RP.S.0029.160510T1000Z-160510T2200Z/
NORTHWEST-
429 AM AST TUE MAY 10 2016

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A HIGH RIP
CURRENT RISK...WHICH IS IN EFFECT THROUGH THIS AFTERNOON. 

* LOCATION...BEACHES OF ISABELA AND AGUADILLA NORTH SHORE.

* TIMING...THROUGH 6 PM AST THIS AFTERNOON.

* IMPACTS...DANGEROUS CURRENTS THAT CAN DRAG SWIMMERS OUT INTO THE
  OCEAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. 

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this rip current statement went out at May 9, 8:46 PM CDT, 6 hours 43 minutes earlier.

Area forecast discussion, May 9, 8:46 PM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
946 PM AST MON MAY 9 2016

.UPDATE...UPPER TROUGH WEST OF THE AREA WILL MAINTAIN THE
ATMOSPHERE SOMEWHAT UNSTABLE OVER THE NEXT FEW DAYS. HOWEVER...
HIGH MOISTURE WILL PERSIST THROUGH THE OVERNIGHT HOURS...BUT IS
FORECAST TO DECREASE THROUGH WEDNESDAY MORNING LIMITING THE
COVERAGE OF THE SHOWERS ON TUESDAY. AS A RESULT... SCATTERED
SHOWERS WILL CONTINUE TO AFFECT THE REGIONAL WATERS THE REST OF
TONIGHT AND OVERNIGHT. THEN...A RELATIVELY FAIR WEATHER PATTERN
IS EXPECTED ACROSS MOST OF THE ISLANDS ON TUESDAY WITH ISOLATED
TO SCATTERED CONVECTION FORMING OVER WESTERN PR IN THE AFTERNOON.
NO MAJOR CHANGES WERE INTRODUCED TO THE FORECAST PACKAGE TONIGHT.

&&

.AVIATION...PASSING SHRA WILL CONTINUE OVERNIGHT MAINLY ACROSS
THE SURROUNDING WATERS OF PR/USVI AND EN ROUTE OF THE LEEWARD
ISLANDS. SHRA ACTIVITY IS EXPECTED TO DECREASE AFT 10/06Z...
FOLLOWED BY SOME AFTERNOON CONVECTION AND MTNS OBSCD ACROSS THE
WESTERN HALF OF PR BTWN 10/18Z-22Z. MVFR POSSIBLE AT JMZ WITH
VCSH AT JPS/JBQ. SFC WINDS WILL CONTINUE FROM THE EAST BETWEEN
BTWN 5-10 KTS...INCREASING AT 10 TO 15 WITH HIGHER GUSTS AND WITH
SEA BREEZE VARIATIONS AFT 10/13Z.

&&

.MARINE...WINDS WILL INCREASE SLIGHTLY ACROSS THE LOCAL AREA ON
TUESDAY...BUILDING THE SEAS UP TO 4-6 FT ACROSS THE OFFSHORE
WATERS. SEAS WILL RETURN TO 3-5 FEET AGAIN BY MIDWEEK. NO SMALL
CRAFT ADVISORIES ARE ANTICIPATED DURING THE FORECAST PERIOD.

&&

.PREV DISCUSSION... /ISSUED /

SYNOPSIS...AT UPPER LEVELS...A TROUGH OVER HAITI WILL ACCELERATE
SOUTHWEST FLOW OVER THE AREA TUESDAY AND WEDNESDAY. THE TROUGH
WILL WEAKEN AS IT PASSES THROUGH ON FRIDAY...BUT THE JET WILL
PERSIST UNTIL FRIDAY AFTERNOON. ANOTHER WEAK SHORT WAVE WILL PASS
THROUGH ON SUNDAY WITH SOME UPPER LEVEL DIVERGENCE ABLE TO ENHANCE
SHOWERS AND THUNDERSTORMS.

AT MID LEVELS...WEAK TROUGHING CONTINUES OVER THE CENTRAL
CARIBBEAN THROUGH THE WEEK. ANOTHER SHORT WAVE DIGS BRIEFLY INTO
THE WESTERN CARIBBEAN OVER THE WEEKEND...LIFTING OUT THROUGH THE
LOCAL AREA ON SUNDAY. MID LEVEL MOISTURE DIMINISHES TONIGHT
THROUGH TUESDAY NIGHT. THEN A PLUME OF MOISTURE BRUSHES BY TO OUR
SOUTH THURSDAY AND FRIDAY FOLLOWED BY A SECOND WAVE OF MOISTURE
THAT ARRIVES SATURDAY NIGHT TO CONTINUE THROUGH SUNDAY.

AT LOWER LEVELS...AS THE RIDGE TO OUR NORTH BUILDS WEST THE WEAK
TROUGH OVER THE AREA MOVES ACROSS HISPANIOLA TONIGHT AND TUESDAY.
HIGH PRESSURE THEN TRANSITS THE ATLANTIC FROM NEW YORK AND BY NEXT
WEEK STRONGER HIGH PRESSURE WILL BUILD IN THE EAST CENTRAL
ATLANTIC OCEAN. THIS WILL MAINTAIN AND STRENGTHEN TRADE WIND FLOW
TONIGHT AND TUESDAY THAT WILL MODERATE AND TURN MORE
SOUTHEASTERLY OVER THE WEEKEND.

DISCUSSION...SHOWERS BEGAN BUILDING OVER INTERIOR PUERTO RICO A
LITTLE BEFORE NOON. SOON AFTER...THUNDERSTORMS HAD DEVELOPED WITH
SOME TOPS AS HIGH AS 47 KFT. HEAVY RAIN CONTINUED OVER A NUMBER OF
AREAS FROM AGUADA TO PONCE AND OVER TO CABO ROJO THAT REQUIRED THE
ISSUANCE OF URBAN AND SMALL STREAM FLOOD ADVISORIES. PATCHES OF
DIVERGENCE ALOFT HAVE AIDED THE DEVELOPMENT OF THESE STORMS OVER
PUERTO RICO. THESE AREAS OF DIVERGENCE DISSIPATE OVER NIGHT AND
RETURN ON TUESDAY WITH LESS INTENSITY. MOISTURE ALSO REACHES A
MINIMUM FOR THE WEEK ON TUESDAY AFTER MORNING SHOWERS DAMPEN
EASTERN PUERTO RICO. EXPECT LESS URBAN AND SMALL STREAM FLOODING
TUESDAY THAN TODAY. AFTER MID WEEK...PATCHES OF MOISTURE JOIN A
PLUME OF MOISTURE OUT OF SOUTH AMERICA TO GRADUALLY BOOST THE
PRECIPITABLE WATER VALUES BEYOND TWO INCHES BY SUNDAY. THIS SHOULD
MEAN ACTIVE WEATHER IN WESTERN PUERTO RICO EACH AFTERNOON WITH AN
INCREASE IN URBAN AND SMALL STREAM FLOODING OVER THE WEEKEND.

AVIATION...OBSCD MTNS AND SHRA/TSRA WILL CONTINUE ACROSS THE
WESTERN HALF OF PR THRU AT LEAST 22Z...THIS WILL IMPACT MAINLY
JMZ/JBQ AND THE VCNTY OF JPS. VFR ELSEWHERE WITH BRIEF PERIODS OF
VCSH AT TIMES. LOW LEVEL WINDS WILL CONTINUE FROM THE EAST BETWEEN
10-20 KTS...BUT LIGHT AND VARIABLE AT THE SFC OVERNIGHT.

MARINE...AFTER FLIRTING WITH 7 FEET SEAS ON TUESDAY...ESPECIALLY
NORTH OF THE LOCAL AREA...SEAS WILL DIMINISH THROUGH FRIDAY. SMALL
CRAFT ADVISORIES MAY BE NEEDED ON TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  87  76  87 /  40  40  10  20
STT  77  88  77  86 /  50  50  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
AM...NONE.
&&

27/11
Hazardous weather outlook, May 9, 4:39 AM CDT, 22 hours 50 minutes before
PERSPECTIVAS SOBRE CONDICIONES PELIGROSAS DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
526 AM AST LUNES 9 DE MAYO DE 2016

AMZ710>745-PRZ001>013-100930-
SAN JUAN Y VECINDAD-NORESTE-SURESTE-
INTERIOR ESTE-CENTRAL NORTE-INTERIOR CENTRAL-PONCE Y VECINDAD-
NOROESTE-INTERIOR OESTE-MAYAGUEZ Y VECINDAD-SUROESTE-CULEBRA-VIEQUES-
AGUAS COSTERAS Y MAR AFUERA DEL ATLANTICO Y DEL CARIBE-
526 AM AST LUNES 9 DE MAYO DE 2016

ESTA PERSPECTIVA SOBRE LAS CONDICIONES PELIGROSAS DEL TIEMPO ES PARA
PUERTO RICO Y LAS AGUAS COSTERAS ADYACENTES DEL ATLANTICO.

.DIA UNO...HOY Y ESTA NOCHE

.TRONADAS...EXISTE UNA POSIBILIDAD DE TRONADAS CON LLUVIAS FUERTES Y
BREVES VIENTOS EN RAFAGAS ESTA TARDE A TRAVES DE PORCIONES DE PUERTO
RICO. TRONADAS FUERTES SOBRE LAS AGUAS REGIONALES DE PUERTO RICO
PUDIERAN PRODUCIR VIENTOS EN RAFAGAS...RAYOS FRECUENTES...Y
POSIBLES TROMBAS MARINAS.

.INUNDACIONES...FUERTES LLUVIAS FUERTES PUDIERAN RESULTAR EN
INUNDACIONES URBANAS Y DE RIACHUELOS.

.VIENTOS...SE ESPERAN VIENTOS SOSTENIDOS EN EXCESO DE 20 MPH
BREVEMENTE A TRAVES DE LAS AREAS PEQUENAS DE LAS AGUAS LOCALES
CERCANAS A LAS TRONADAS.

.OLAS/OLEAJE... SE ESPERA OLEAJE PICADO/PELIGROSO DE HASTA 6 PIES A
TRAVES DEL EXTERIOR DE LAS AGUAS LOCALES DEL ATLANTICO Y EL PASAJE
DE ANEGADA.

.CORRIENTES SUBMARINAS...EXISTE UN RIESGO MODERADO DE CORRIENTES
SUBMARINAS PARA SECTORES DE LA COSTA ALREDEDOR DE PUERTO RICO.

.DIAS DOS HASTA SIETE...MARTES HASTA DOMINGO

AGUACEROS Y TRONADAS CON VIENTOS EN RAFAGAS E INUNDACIONES URBANAS Y
DE RIACHUELOS SON PROBABLES MANANA Y A MAS TARDE EN LA SEMANA. EL
RIESGO DE CORRIENTES SUBMARINAS CONTINUARA MODERADO.

.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...

NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES...SIN EMBARGO...SE
LES EXHORTA A LOS OBSERVADORES INDIVIDUALES A REPORTAR VIENTOS
FUERTES...INUNDACIONES...TROMBAS MARINAS...O CORRIENTES SUBMARINAS
AL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN.

AMZ715-725-VIZ001-002-100930-
SAN TOMAS SAN JOHN E ISLAS ADYACENTES-SANTA CRUZ-AGUAS CERCA DE LA
COSTA DEL ATLANTICO Y AGUAS COSTERAS ADYACENTES DEL CARIBE-
526 AM AST LUNES 9 DE MAYO DE 2016

ESTA PERSPECTIVA SOBRE LAS CONDICIONES PELIGROSAS DEL TIEMPO ES PARA
LAS ISLAS VIRGENES AMERICANAS Y LAS AGUAS COSTERAS ADYACENTES.

.DIA UNO...HOY Y ESTA NOCHE

.TRONADAS...EXISTE UNA POSIBILIDAD DE TRONADAS CON LLUVIAS FUERTES Y
BREVE VIENTOS EN RAFAGAS ESTA TARDE A TRAVES DE SECTORES DE SAN
JOHN Y SAN TOMAS.

.VIENTOS...VIENTOS SOSTENIDOS EN EXCESO DE 20 MPH SE
ESPERAN A TRAVES DEL EXTERIOR DE LAS AGUAS LOCALES DEL ATLANTICO Y
DEL CARIBE.

.OLAS/OLEAJE...OLEAJE PICADO/PELIGROSO DE HASTA 6 PIES SE ESPERAN A
TRAVES DEL EXTERIOR DE LAS AGUAS LOCALES DEL ATLANTICO Y EL PASAJE
DE ANEGADA.

.CORRIENTES SUBMARINAS...EXISTE UN RIESGO MODERADO DE CORRIENTES
SUBMARINAS PARA SANTA CRUZ.

.DIAS DOS HASTA SIETE...MARTES HASTA EL DOMINGO

SE ESPERAN AGUACEROS Y TRONADAS AISLADAS NUEVAMENTE A TRAVES DE LAS
ISLAS VIRGENES AMERICANAS TARDE ESTA SEMANA. EXISTE RIESGO DE
LLUVIAS FUERTES PRODUCIENDO INUNDACIONES URBANAS Y DE AREAS BAJAS.
EL RIESGO MODERADO DE CORRIENTES SUBMARINAS CONTINUARA PARA LA
MAYOR PARTE DEL PERIODO EN SANTA CRUZ.

.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...

NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES...SIN EMBARGO...SE
LES EXHORTA A LOS OBSERVADORES INDIVIDUALES A REPORTAR
INUNDACIONES...TROMBAS MARINAS Y CORRIENTES SUBMARINAS AL SERVICIO
NACIONAL DE METEOROLOGIA EN SAN JUAN.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:18 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Rip Current Statements in Puerto Rico, 2016Every rip current statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.